In 2003 I was diagnosed with Hashimoto's disease, since then I take my medicins. Nothing went wrong until a couple of months when my doctor told me to lower the medicins, which I did. I use Thyrax (Dutch name don't know the English name, sorry) and I had to lower from 150 till 100 and then on to 75 mcg a day. With 100 mcg a day my TSH was 0,02 so I had to lower again to 75 mcg a day. My blood is checked every week now and my TSH went from 0,02 tot 10 to 13 to 18 to 20 dropped to 15 to 10 and three weeks ago to 2. Yesterday it went up again to 23 and my Ft4 is doing well and is regularly steade (13, 15, 16). I am not feeling sick or whatever. But it worries me a lot that my TSH is behaving like a rolling coaster. My doctor asked me if I do take my medicine (YES). Could it be that I have a adenoma or something like that in my pituary??
You might have a pituitary issue, but it's not necessarily a tumor. I have Hashi's. My FT4 is good, my FT3 is within range, but my TSH is all over the place...23 last count. I feel good, too. My doctor has diagnosed "pituitary resistance to thyroid hormone".
My pituitary lacks an enzyme that converts T4 to T3 in the pituitary. Because of this, the pituitary keeps putting out TSH at inappropriate times and stays high.
FT3 and FT4 are MUCH more important than TSH. You're lucky your doctor is treating you based on FT4.
In January and in previous years my TSH was 0,02 and that does not seems like a resistance to me. My doctor is treating me for my TSH because in all those years my Ft4 and my T3 were within the normal ranges, only my TSH was extreme low or (like it is now) extreme high.
Agreed...it doesn't look like resistance. However, could it suggest a recently developed resistance?
Every week is way too frequently to have your TSH retested. It takes TSH 4-6 weeks to stabilize after any meds change. If you feel fine (you say you don't feel sick), and your FT3 and FT4 are good, I wouldn't worry about TSH at all. Keep adjusting meds based on FT3 and FT4. TSH is so far removed from what your thyroid is actually doing as to be almost useless. FT3, FT4 and symptoms are all that really matter.
I know that it is not 'normal' to test TSH that frequently but this testing is done because of my prolonged APTT and while doing this my doctor noticed that my TSH was acting very strangely. Within 2 weeks a drop with 19 points and two weeks later it went up to 20 again. That is odd and my APTT is of no concern anymore because that seems to be stable.
In those weeks I did not change my medicins and I know that my thryoid is working well because the Ft4 and T3 are the actual thryoid hormones. But the TSH does say something but what???
There could be a pituitary problem. There could be a problem anywhere in the thyroid-hypothalmus-pituitary ring. My point was not so much that you might have PRTH (pituitary resistance to thyroid hormone) as it was that there are many other things in the pituitary, etc. that can caused TSH abnormalities than just pituitary tumors.
If your FT3 and FT4 are good (do you have actual numbers and their reference ranges?) and you feel well, you might just have to ignore the TSH as far as your thyroid condition is concerned.
Has your doctor suggested any kind of imaging of the pituitary?
I will see my doctor on July 7th and I wonder what he will do. He can't tell me that my TSH is of no longer concern because my thryoid was also doing well (and I was feeling fine) when the TSH was 0,02. I guess he will advice me to undergo further examination. Will have to wait until then. Thank you for your answers.
I went to see my doctor today. He said that it is only a question of finetuning with the Thyrax. I have to take more, from 75 to 100 mcg a day. That's all. I feel devastated. I went from 100 tot 75 and my TSH raised from 0.2 tot 23 and that has something to do with fine tuning with my medication??????
No, it doesn't sound a whole lot like fine-tunig to me, either. You had a couple of big decreases (from 150 to 100, then from 100 to 75). I can't quite follow your time line since you were having TSH tested every week, but I think your doctor has been changing your dose without giving TSH a chance to stabilize. If you don't give it five to six weeks, you're chasing a moving target.
In januari I had to lower my medicin from 100 tot 75. In april my TSH was up to 20 and my doctor decided to keep the medicin on 75 mcg, due to more testing for a possible Von Willebrand disease. There has been more then six weeks for my TSH to stabilize. During the testing for Von Willebrand (ofcourse with other things measured as well) my TSH went up from 20 to 23 and then to 15, 18 and once collapsed to 1,8. Two weeks later is was 23 again. Since january I was taking 75 mcg (and that's five months ago). My Ft4 went up and down from 14 to 16 and once it was 10 in al those months, so that was stable.
Yesterday I went up with the medicine to 100 mcg and I decided, for myself, that when my TSH is still acting peculiar I will not take more, or less medicin but will ask for a MRI or for a second opinion.
I will read the content on hormonerestoration.com but now I do need to focus on another issue that came up. I do not have Von Willebrand though but my ECG (EKG) was not okay and my factor VII levels are elevated. I still believe that there's something quite wrong with me and that my doctor does not respond to that the way he should :(
I think you should pay particular attention to what goolarra said about free T3 and free T4 and symptoms. That's what really matters. Your doctor is adjusting your meds too often and for the wrong reason --TSH. With Hashi's, the most effective treatment is often to increase the "Frees" to the upper part of their range and suppress TSH to the low end of its range or below. Because TSH is affected by so many variables and does not correlate well at all with hypo symptoms, a low TSH should not be a reason to adjust your meds, unless it is accompanied by hyper symptoms.
If you want the doctor to continue to investigate causes for erratic TSH test results, that should be a completely separate issue. Medication should be based on the level of FT3 and FT4, the active thyroid hormones, and your symptoms.
I don't have any symptoms at all!!! I used 150 mcg of Thyras for six years and suddenly menstruated for three months!! My APTT was high and my doctor thought that might had something to do with Von Willebrand and/or my TSH (which was 0,022 at that time). He ordererd a few tests for me which were negative for Von Willebrand but my APTT stayed high and my TSH was stil 0,022 and that's when he orderd me to lower the medication. During all that time my menstruation stopped completely (my gynaecologist ordered some test too and says that I'm now postmenopauzal). This all happened in january 2009. My Ft4 and my T3 *they don't measure the Ft3 in the Netherlads on a regulary base* was normal with sometimes a minor going up or down. But no symptoms of hyper or hypo and T3 and Ft4 in the normal range.
When I was diagnosed with Hashi's I was hypo (with a low Ft4 and a low T3) but I never experienced any symptoms. Or perhaps I don't recognize the symptoms because I have diabetes as well.
If you don't have any symptoms at all, and your FT4 is good, then I just wouldn't be concerned about TSH. As I mentioned, I do have a pituitary issue, but my TSH was last 23 and has never dropped below about 18. I have no symptoms, either. I wouldn't change medication levels that seem to be working for you just to "get your labs right".
I agree but my doctor disagrees and if I say NO he would say that I am a hostile patient and that there is no confidence and he could say 'find another doctor'. Sounds like blackmail but that's how it works here.
I totally agree. Problem is that I have to find another doctor in another hospital and it is very difficult to find someone who wants to treat a patient with a 'simple' thryoid problem, that's how the think about 'us' patients. I also have to find a doctor who is willing to take my 'diabetes' as well. I am not injecting insuline, at this moment, so most doctors will advise me to visit my house doctor and that's someone who is totally not on my list.
My only other suggestion is to try to educate your current doctor. Do your research, bring articles that support the inefficacy of TSH testing. If you lose him in the process, I guess you won't be a whole lot worse off than you are right now.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.